Typical side effects:
- panic and/or anxiety
- energetic, sometimes to the point of mania
- sleeplessness, "drained," or physical exhaustion
- extremely painful, involuntary jaw-clenching
- long-lasting, acute tension headaches
- lower back aching
- dry lips and mouth, which leads to chewing on lips compulsively
- weight loss (resulting from other side effects, such as lack of appetite, maniacal physical activity, and dry mouth)
- feeling strong compulsions to do repetitive or "perfecting" tasks (eg, wasting ten full minutes lining up a pen and pencil so they are "perfectly" parallel)
- worsening of obsessional thoughts (I was diagnosed with obsessive-compulsive disorder before taking Adderall)
- fluctuation between excessively dry or oily skin
- mild mood swings while taking it (I have been diagnosed with multiple co-morbid mental illnesses), but...
- severe depression, suicidal ideation, mania, and/or rage, if I miss a full day's (or two) of the medication
- overwhelming urge to smoke much more than I typically do
- chronic constipation, until the moment I eat something, which causes...
- severe and urgent diarrhea (hey, don't get all "ewww!" on me- these are the cold, hard facts!)
- Unintentionally mixed the medication with too much caffeine- that is, several cups of black tea or a few large cups of coffee.
- Stupidly forgotten to take my medication for a day, and then resume taking the medication the next day.
- Been getting over a very bad flu, or have otherwise suppressed immune system.
On a positive note:
It took me so long, with my mother actually agreeing to come and talk to the psychiatrist about my childhood, to convince my doctor to prescribe me some form of medication for ADHD. Sadly, after years of hardcore therapy, I've come to realise that an illness I suffer from (anorexia nervosa) stems from the need to calm myself down, and thus cutting out foods (that is, energy) to do so. Fifteen or more years and multiple hospitalisations and treatment centres later, I was relieved to find someone that would finally, though hesitantly, prescribe me a small dose of Adderall, just to see if it would help. And it most definitely did. Yes, there are times when I am still blurry and hazy when it comes to getting things done or wander while trying to get a point across, but Adderall (due to proper dosing and medical supervision) has helped me a lot.
And now, the final topic I'd like to address:
For those of who who've decided to buy these drugs off your friends to help you "study for a test," or (God forbid) to "lose a little weight" (No, it's not permanent!), you are making it all the more difficult for the patients who truly need Adderall in order to get through the day. I have found it nearly impossible to find a doctor or psychiatrist who will prescribe it here in my hometown, and their explanation is always the same- "We don't prescribe medications like Adderall for ADHD because someone else may get a hold of it and sell it to people wanting to get a kick."
So! For those of you who pop pills to stay up all night and cram, in order to do well on that test:
- Stop procrastinating- do the homework and studying throughout the course like you're supposed to
- Finish your homework ahead of schedule, instead of losing sleep, popping Adderall, and getting it done 1 hour before it's due- you're only fooling yourself if you think you'll ever be able to pass the mid-terms or final later on
- Remember that you will most likely not remember much of what you've studied, and in fact, may even do worse on the impending test, because the brain actually needs "rapid-eye movement" (REM) sleep in order to consolidate memories- that means that, even though you've stayed awake all night cramming, you're probably only going to really remember the last few pages, exercises, etc of what you studied the night before
- Learn how to eat appropriately and exercise adequately, by seeing a dietitian if possible
- Start advocating for positive and healthy body image by ditching the gossip magasines and sticking to non-aesthetics based television channels or websites- for example, if you have cable, block E!, VH1, MTv, Style Network, etc- while even perhaps seeing a therapist to work out the deeper issues with self-esteem
- Remember that Adderall is highly-addictive medication- if used by individuals without ADHD, it can cause the same amount of devastating damage of a street drug like cocaine or speed; do you really want to jeopardise your long-term physical and mental health in order to temporarily lose a few pounds? If you "just don't care"- definitely get your bum into a therapist's office now! I don't want to make any assumptions about your mental health, but you've obviously got some deeper issues you need to work on, in order to live a full and happy life!